Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 53-year-old obese man developed abdominal pain after recently commencing haemodialysis. He had undergone a pre-emptive renal transplant 34 years prior for end-stage kidney disease due to renal hypoplasia. Examination found a hard and tender abdominal apron. Biochemistry showed a corrected calcium of 2.83 mmol/L (2.15–2.60), phosphate of 1.56 mmol/L (0.81–1.45) and parathyroid hormone of 29.5 pmol/L (1–7). His calcium and phosphate had been within the normal reference range until commencing haemodialysis.
CT (figure 1) revealed extensive dystrophic subcutaneous calcification, opacification within the stomach and bowel (arrow A) from ingestion of the phosphate binder lanthanum, vascular calcification (arrow B), renal transplant (arrow C) and hypoplastic native kidneys (arrow D). Skin punch biopsy (figure 2) stained with H&E showed medial calcification of arterioles (arrow E) consistent with calcific uraemic arteriolopathy (CUA) or calciphylaxis.
Calciphylaxis was described in 1961 by Seley, who demonstrated in mice a two-step pathogenic process: (1) a ‘critical period’ where sensitisation occurs by hyperparathyroidism, hyperphosphatemia and uraemic environment followed by (2) a ‘challenging event’ where local trauma induced subcutaneous calcification. It is now known that arteriole calcification is the essential process in the pathogenesis of CUA leading to endothelial dysfunction and eventually calcific occlusion of arterioles, ischaemia and necrosis (arrow F). Risk factors include obesity, diabetes mellitus, female gender, hypoalbuminemia, hypercoagulability and medications that are calcium based or increase serum calcium, iron and warfarin.1
The patient developed painful ischaemic ulceration, which is associated with 1-year mortality reported to be 45%–80%.2 Management aimed to reduce serum calcium levels and involved ceasing calcium and vitamin D analogues, commencing cinacalcet, using a low calcium dialysate and sodium thiosulfate as a calcium chelator. His wounds were managed by wound care and surgical debridement. Despite this, the patient died from sepsis 4 months after the diagnosis of CUA.
Contributors Substantial contributions was made by TS, a residential medical officer, with finale approval by consultant nephrology specialist NG.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.